Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 91, NWS Topeka, KS

June 15, 2017Jefferson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 15, 2017, 8:22 PM CDT for Jefferson County, Kansas. It was in force for 38 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2017, 8:22 PM CDT (01:22 UTC)
Expired
Jun 15, 2017, 9:00 PM CDT
In force
38 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Jefferson County, KS

The radar

The Topeka radar (KTWX), 73 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 8:33 PM CDTTSTM WND DMG3 N Oskaloosa, KSPOWER LINES DOWN ABOUT 4 MILES NORTH OF OSKALOOSA.
Jun 15, 8:35 PM CDTTSTM WND DMG2 W Mclouth, KSTREE BLOCKING ROAD NEAR MCLOUTH.
Jun 15, 8:41 PM CDTTSTM WND DMGMclouth, KSPOWER POLES DOWN IN THE 300 BLOCK OF EAST LAKE ST. IN MCLOUTH.
Jun 15, 8:41 PM CDTTSTM WND DMGMclouth, KSTREE FELL ON HOME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 7:07 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 1.4 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1569 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1569 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1423 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

552 
WUUS53 KTOP 160122
SVRTOP
KSC087-160200-
/O.NEW.KTOP.SV.W.0091.170616T0122Z-170616T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
822 PM CDT THU JUN 15 2017

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Jefferson County in northeastern Kansas...

* Until 900 PM CDT

* At 822 PM CDT, a severe thunderstorm was located over Ozawkie,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Valley Falls, Oskaloosa, Perry, McLouth, Meriden, Ozawkie,
  Nortonville, Lecompton, Winchester, Williamstown, Perry Lake and
  Grantville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3904 9519 3905 9528 3903 9529 3904 9530
      3903 9535 3907 9544 3905 9549 3907 9551
      3907 9554 3906 9559 3907 9560 3942 9559
      3942 9518
TIME...MOT...LOC 0122Z 261DEG 26KT 3925 9548 

HAIL...1.00IN
WIND...60MPH
 
$$

Sanders
3 follow-up statements
313 
WWUS53 KTOP 160134
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
834 PM CDT THU JUN 15 2017

KSC087-160200-
/O.CON.KTOP.SV.W.0091.000000T0000Z-170616T0200Z/
Jefferson-
834 PM CDT THU JUN 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR JEFFERSON COUNTY...

At 833 PM CDT, a severe thunderstorm was located 4 miles northwest of
Oskaloosa, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Emergency management reported power lines down 4 miles 
         north of Oskaloosa at 833 PM. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Valley Falls, Oskaloosa, Perry, McLouth, Meriden, Ozawkie,
Nortonville, Lecompton, Winchester, Williamstown, Perry Lake and
Grantville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3904 9519 3905 9528 3903 9529 3904 9530
      3903 9535 3907 9544 3905 9549 3907 9551
      3907 9554 3906 9559 3907 9560 3942 9559
      3942 9518
TIME...MOT...LOC 0133Z 261DEG 26KT 3926 9538 

HAIL...1.00IN
WIND...60MPH
 
$$

Sanders
364 
WWUS53 KTOP 160144
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
844 PM CDT THU JUN 15 2017

KSC087-160200-
/O.CON.KTOP.SV.W.0091.000000T0000Z-170616T0200Z/
Jefferson-
844 PM CDT THU JUN 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR JEFFERSON COUNTY...

At 843 PM CDT, a severe thunderstorm was located near Winchester,
moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Valley Falls, Oskaloosa, Perry, McLouth, Ozawkie, Nortonville,
Lecompton, Winchester, Williamstown and Perry Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3904 9519 3905 9528 3903 9529 3904 9530
      3903 9535 3907 9544 3906 9547 3906 9548
      3942 9548 3942 9518
TIME...MOT...LOC 0143Z 261DEG 26KT 3927 9528 

HAIL...1.00IN
WIND...60MPH
 
$$

Sanders
810 
WWUS53 KTOP 160153
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
853 PM CDT THU JUN 15 2017

KSC087-160203-
/O.EXP.KTOP.SV.W.0091.000000T0000Z-170616T0200Z/
Jefferson-
853 PM CDT THU JUN 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR JEFFERSON COUNTY WILL EXPIRE
AT 900 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 200 AM CDT for
northeastern and east central Kansas.

LAT...LON 3904 9519 3905 9528 3903 9529 3904 9530
      3903 9535 3907 9544 3906 9547 3906 9548
      3942 9548 3942 9518
TIME...MOT...LOC 0153Z 261DEG 26KT 3928 9521 

$$

Sanders

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 6:34 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 15, 6:34 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
634 PM CDT Thu Jun 15 2017

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Friday)
Issued at 332 PM CDT Thu Jun 15 2017

AS OF 1830Z THE PESKY UPPER LOW ACROSS SOUTHERN CANADA CONTINUES TO
REMAIN STATIONARY. ZONAL MID LEVEL FLOW REMAINS ACROSS THE CENTRAL
AND NORTHERN PLAINS. AT THE SURFACE, A COLD FRONT WAS POSITIONED
FROM SOUTHWESTERN KS INTO NORTHEASTERN NE. SURFACE ANALYSIS
THROUGHOUT THE MORNING HAS REVEALED BOUNDARY LAYER MOISTURE
STREAMING NORTHWARD. LOW TO MIDDLE 70 DEW POINTS RESIDE ACROSS MOST
AREAS ALONG AND SOUTH OF INTERSTATE 70. 15 JUNE 2017 1800Z KTOP
SOUNDING REVEALS STEEP MID LEVEL LAPSE RATES RESULTING IN APPROX
3500 J/KG OF MLCAPE. THUNDERSTORM DEVELOPMENT WITHIN THE OUTLOOK
AREA SHOULD BE MINIMAL DUE TO 50 J/KG OF ML INHIBITION ACROSS THE
ENTIRE OUTLOOK AREA. RADAR ANALYSIS AS OF 1830Z REVEALS EXPLOSIVE
THUNDERSTORM DEVELOPMENT IN THE VICINITY OF HAYS, KANSAS. THIS TREND
IS EXPECTED TO CONTINUE Though THE AFTERNOON HOURS. THESE
DISCRETE STORMS ARE EXPECTED TO CONGEAL INTO A MCS. MEAN LAYER
FLOW IS TOWARDS THE ESE AT 25-35 MPH. GIVEN THE STRONG LOW LEVEL
SHEAR (0-3 KM) NEAR 40-50 KNOTS, ORIENTED PERPENDICULAR TO THE MCS
WOULD SUGGEST BOWING SEGMENTS. THESE BOWING SEGMENTS WILL BE
CAPABLE OF WINDS UPWARDS OF 80+ MPH. STEEP MID LEVEL LAPSE RATES
WILL CONTRIBUTE FOR LARGE HAIL THROUGHOUT THE LIFE CYCLE OF THE
THUNDERSTORMS AS WELL. THUNDERSTORMS WILL EXIT THE AREA NEAR 05Z
THIS EVENING. ASIDE FROM THE SEVERE THUNDERSTORM potential, HEAT
INDEX VALUES ARE QUITE HIGH TODAY. DURING THE LATE AFTERNOON, HEAT
INDEX VALUES WILL APPROACH 105.

A SECONDARY COLD WILL HAVE ALIGN TOMORROW EVENING WITH SIMILAR
ORIENTATION AS TODAY. AHEAD OF THE FRONT A MOIST BL WILL CONTRIBUTE
TO HEAT INDICIES APPROACHING 100 BY THE AFTERNOON. THE BULK OF
THUNDERSTORM ACTIVITY APPEARS TO TAKE PLACE AFTER 00Z. THEREFORE,
REFER TO THE LONG TERM DISCUSSION.

.LONG TERM...(Friday night through Thursday)
Issued at 332 PM CDT Thu Jun 15 2017

Run to run model consistency overall continues to suggest Friday
night and Saturday night will see more rounds of convection and
precip.  Small scale details may be dependent on the exact outcome
of convection outflows from Thursday.  That being the case, Friday
night a subtle wave is progged to provide upper forcing for storms to
develop in the late afternoon and early evening time frame over
portions of eastern and southeastern Nebraska into northeastern KS.
As a result, height falls with steep mid level lapse rates will
overspread plenty of instability at the surface.  It will again be
possible, with around 40kts of 0-6km deep layer shear, to see
discrete storms develop initially and then quickly grow upscale
into another MCS feature that should move into portions of
northeastern KS. The focus for storm development will still be
north of I-70 with greatest potential in far northeast KS near the
NE/KS/MO border region.

Saturday night, models continue to prog a stronger wave which is
expected to dig into the Northern and Central Plains.  Stronger mid
level flow will advect atop an active cold front and help to develop
a surface low over south central NE into north central KS region.
This low will quickly deepen and move to the northeast and drag the
cold front into northeastern KS by evening on Saturday.  Instability
combined with deep shear on the order of around 40-50kts will likely
bring storm chances ahead and along the front some of which could be
severe.  This front should quickly push southeast before stalling
out.  Post frontal showers could linger overnight into portions of
Sunday morning.

Latter part of the weekend looks mainly dry with small precip
chances coming off and on by mid week as the upper level pattern
once again becomes more zonal.

Temps during the period still remain hot into the 90s on Friday and
Saturday with heat indices of over 100 degrees likely especially
along and south of I-70.  Temps cool into the 80s by Friday for a
couple days of relief before climbing back into the 90s by mid week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 634 PM CDT Thu Jun 15 2017

Line of storms moving through MHk and continuing through TOP and
FOE. Expect VFR cigs with the storms but vsbys should be reduced
into the mvfr and briefly ifr categories through 03Z. After 03Z
expecting vfr conditions at the terminals through the end of the
period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Baerg
LONG TERM...Drake
AVIATION...53
Hazardous weather outlook, Jun 15, 3:39 PM CDT, 4 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
339 PM CDT Thu Jun 15 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-162045-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
339 PM CDT Thu Jun 15 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Severe thunderstorms are possible across the entire outlook area
this afternoon through tonight. By early this afternoon, discrete
supercells will likely develop across central Kansas before
congealing into a complex of storms as it advances into eastern
Kansas. The primary hazards will be large hail and damaging
straight-line winds, with some very large hail and possibly even a
few tornadoes possible with the initial discrete storms over
central Kansas. These thunderstorms should gradually diminish over
eastern Kansas overnight tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Severe thunderstorms are possible in the late afternoon and
evening hours of both Friday and Saturday. Large hail and
damaging winds will be the primary hazards.

Peak heat indices of 100 to 105 are forecast for much of the area
Friday and Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Jun 15, 7:08 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
708 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     HAIL             4 SSE MORROWVILLE       39.78N 97.14W
06/15/2017  E1.00 INCH       WASHINGTON         KS   TRAINED SPOTTER

&&

BD
Local storm report, Jun 15, 7:13 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
713 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND GST     7 NNW SAINT GEORGE      39.29N 96.45W
06/15/2017  E60 MPH          POTTAWATOMIE       KS   TRAINED SPOTTER

&&

BD
Special weather statement, Jun 15, 7:19 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Topeka KS
719 PM CDT THU JUN 15 2017

KSZ024-026-038-039-055-160045-
Wabaunsee-Shawnee-Jefferson-Jackson-Osage-
719 PM CDT THU JUN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEFFERSON...
SHAWNEE...EASTERN WABAUNSEE...NORTHERN OSAGE AND SOUTH CENTRAL
JACKSON COUNTIES UNTIL 745 PM CDT...

At 719 PM CDT, trained weather spotters reported a strong
thunderstorm 5 miles northeast of Dover, moving east at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Topeka, Carbondale, Rossville, Eskridge, Tecumseh, Richland, Dover,
Silver Lake, Auburn, Overbrook, Burlingame, Meriden, Scranton, Maple
Hill, Harveyville, Willard, Pauline, Grantville, Keene and Berryton.

This includes the following highways...
 Interstate 70 between mile markers 338 and 355.
 Kansas Turnpike between mile markers 157 and 188.

A severe thunderstorm watch remains in effect until 200 AM CDT for
northeastern and east central Kansas.

LAT...LON 3905 9550 3872 9550 3879 9611 3911 9611
      3914 9604 3915 9604 3923 9589 3923 9550
      3906 9549
TIME...MOT...LOC 0019Z 255DEG 33KT 3900 9585

Sanders
Local storm report, Jun 15, 7:31 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
731 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     4 S EMPORIA             38.35N 96.19W
06/15/2017                   LYON               KS   EMERGENCY MNGR

            3-4 INCH DIAMETER LIMBS BLOWN DOWN.

&&

SMB
Local storm report, Jun 15, 7:39 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
739 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             5 NE DOVER              39.01N 95.87W
06/15/2017  E1.00 INCH       SHAWNEE            KS   PUBLIC

            ALSO 55MPH WIND GUST AND VERY HEAVY RAIN.

&&

KC
Special weather statement, Jun 15, 8:01 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Topeka KS
801 PM CDT THU JUN 15 2017

KSZ024-026-039-040-055-056-058-059-160145-
Coffey-Shawnee-Jefferson-Douglas-Jackson-Franklin-Osage-Anderson-
801 PM CDT THU JUN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN...JEFFERSON...EASTERN
SHAWNEE...ANDERSON...DOUGLAS...EASTERN OSAGE...SOUTHEASTERN JACKSON
AND EASTERN COFFEY COUNTIES UNTIL 845 PM CDT...

At 800 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles west of Denison to 3 miles southeast of
Lecompton to near Princeton to 3 miles southwest of Colony. Movement
was east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Eastern Topeka, Lawrence, Ottawa, Baldwin City, Garnett, Holton,
Valley Falls, Oskaloosa, Tecumseh, Eudora, Richland, Wellsville,
Overbrook, Centropolis, Perry, McLouth, Pomona, Meriden, Hoyt and
Ozawkie.

This includes the following highways...
 Interstate 35 between mile markers 164 and 198.
 Kansas Turnpike between mile markers 179 and 205.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 200 AM CDT for
northeastern and east central Kansas.

LAT...LON 3849 9558 3899 9566 3943 9593 3948 9557
      3942 9557 3942 9518 3897 9519 3895 9509
      3899 9506 3898 9506 3804 9508 3804 9573
TIME...MOT...LOC 0100Z 266DEG 28KT 3940 9570 3901 9535 3850 9525 3805
9543

Baerg

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:13 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon47 min
Jun 15, 7:19 PM CDTSpecial Weather StatementTOPShawnee26 min
Jun 15, 7:24 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie, Shawnee, Wabaunsee20 min
Jun 15, 7:30 PM CDTSevere Thunderstorm WarningTOPJefferson, Shawnee29 min
Jun 15, 8:01 PM CDTSpecial Weather StatementTOPAnderson, Douglas, Franklin, Jackson, Jefferson44 min
Jun 15, 8:20 PM CDTSevere Thunderstorm WarningTOPDouglas25 min
Jun 15, 10:35 PM CDTSpecial Weather StatementTOPShawnee25 min
Jun 15, 10:59 PM CDTSpecial Weather StatementTOPOsage, Shawnee46 min
Jun 16, 3:10 AM CDTHeat AdvisoryTOPAnderson, Coffey, Dickinson, Douglas, Franklin, Geary and 9 more40 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.